Clostridium Difficile Infection
Print Friendly, PDF & Email

almostadoctor app banner for android and iOS almostadoctor iPhone, iPad and android apps almostadoctor iOS app almostadoctor android app

Introduction

Clostridium Difficile (aka c. diff, c. difficile) is a Gram positive anaerobic spore forming bacteria that is carried in the normal gut fauna of the large intestine in about 5% of the population.
  • It can be spread by the faecal-oral route, and by person-person contacthence the importance of hand-washing between patients on the ward!
  • It is also present in soil, water and carried in pets
Generally, C. difficile becomes problematic after taking antibiotics – as this kills-off other types of bacteria in the gut that are in competition with c. diff, and allows it to reproduce at a much higher rate. It is a very common hospital acquired infection.

 

Clostridium Difficile
Clostridium Difficile. Image by fjbengoat is licensed with CC BY-NC 2.0.

 

In these circumstances c. diff can that cause a severe diarrhoea, that is the result of intestinal mucosal inflammation cause by c. diff toxins A and B.

  • In some instances c. difficile can be acquired and become symptomatic in the abscence of antibiotic use, but this is rare

Clostridium difficile is not easily grown on MC+S and instead the routine test is a stool sample for c. diff toxin.

  • The presence of C. difficile on stool MC+S is NOT diagnostic – as it is carried in up to 5% of the population

Treatment is usually with metronidazole, although vancomycin may be used in some circumstances. Other antibiotics implicated in causing the illness may be ceased. C. difficile forms spores which can contaminate the environment and infect other patients and healthcare workers. Patients with c. diff should be isolated int he ir own room with heir own toilet. Hand washing with soap and water should be performed by patient and staff as alcohol does not destroy or remove the spores.

Pathology

Taking certain antibiotics (e.g. clindamycin, penicillins (amoxicillin, ampicillin) and 3rd generation cephalosporins are most commonly implicated, although loads of others are involved! IV antibiotics present a greater risk than oral) kills off other normal gut bacteria, leaving the way clear for C. difficile to reproduced unchecked, as it is no longer in competition with other bacteria for resources. This overgrowth of C. difficile can cause diarrhoea, and on colonoscopy, the appearance of pseudomembranous colitis (yellow plaques that can be easily dislodged).
  • The symptoms of c. diff infection are a result of the toxins produced by the bacteria and not directly of the bacteria itself

Investigations

  • Stool sample for enterotoxins produced by C. difficile
    • Sensitivity + Specificy both 95% – HOWEVER – there are examples of patient deaths from c diff in cases of negative test results, so always consult the micobiologist
  • There are various ways to detect the toxin – including enzyme immunoassay, rapid immunographic testing and NAAT (nucleic acid amplification) – a type of which is PCR (polymerase chain reaction).

Signs and Symptoms

  • Usually occurs approx 5-10 days after antibiotic use but can be anywhere from 1 day to 2 months
  • Diarrhoea ± blood
  • Abdominal discomfort / pain
  • Nausea and vomiting is rare
  • Sepsis (rare)
  • Acute abdomen (rarer)

Treatment

  • Metronidazole – 400mg/8h PO for 8-10 days
    • Vancomycin is often second line, but more expensive
  • It is also often wise to inform the GP of the infection, so that if the need arises to prescribe antibiotics in the future, the GP is able to prescribe metronidazole simultaneously to avoid a recurrence of pseudomembranous colitis.
  • Consider ceasing any other broad spectrum antibiotics that the patient may currently be taking

References

Read more about our sources

Related Articles

Dr Tom Leach

Dr Tom Leach MBChB DCH EMCert(ACEM) FRACGP currently works as a GP and an Emergency Department CMO in Australia. He is also a Clinical Associate Lecturer at the Australian National University, and is studying for a Masters of Sports Medicine at the University of Queensland. After graduating from his medical degree at the University of Manchester in 2011, Tom completed his Foundation Training at Bolton Royal Hospital, before moving to Australia in 2013. He started almostadoctor whilst a third year medical student in 2009. Read full bio

Leave a Reply